Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 67, NWS Pueblo, CO

July 5, 1999Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 1999, 5:16 PM MDT for Baca County, Colorado. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1999, 5:16 PM MDT (23:16 UTC)
Expired
Jul 5, 1999, 6:15 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:35 PM MDTHail 0.75Springfield, CO
Jul 5, 5:46 PM MDTHail 1.5Two Buttes, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 052312 RRA
SVRPUB
COC009-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 615 PM MDT

* AT 515 PM MDT...RADAR SHOWED SEVERE STORMS 10 MILES NORTHEAST OF
  SPRINGFIELD AND 25 MILES SOUTHWEST OF SPRINGFIELD MOVING SOUTHWEST
  AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE AREAS BETWEEN HIGHWAY 160 AND 116...
BETWEEN SPRINGFIELD AND WALSH THROUGH 6 PM MDT AND THE OPEN COUNTRY
OF EXTREME SOUTHWEST BACA COUNTY...SOUTH OF HIGHWAY 160 THROUGH 545
PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

JK/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM MDT, 2 hours 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT MON JUL 5 1999

...FORECAST CHALLENGE IS AMOUNT OF THUNDERSTORM ACTIVITY TONIGHT
AND TUESDAY...

LATEST VISIBLE SATELLITE IMAGE AND LIGHTNING DISPLAY INDICATE
ISOLATED CONVECTION FIRING ACROSS THE SOUTHERN MOUNTAINS AND EASTERN
SAN LUIS VALLEY...WITH MUCH MORE EXTENSIVE ACTIVITY TO THE SOUTH
OVER NEW MEXICO. STEERING CURRENTS EXTREMELY WEAK AS MOST STORMS
DRIFT VERY SLOWLY TO THE SOUTH-SOUTHWEST. AT THE SURFACE...COLD FRONT
THROUGH ALL BUT THE EXTREME SOUTHEAST CORNER...WITH STRONG NORTHEAST
WINDS AND SLIGHT COOLING. DESPITE HIGH FWC POPS AND PRECIP MAX SEEN
ON THE ETA...DEEP EASTERLY FLOW SUGGESTS ANY TSRA WILL BE LIMITED TO
UPSLOPE REGIONS NEAR THE MOUNTAINS AND ACROSS THE SAN LUIS VALLEY.
LITTLE CHANCE OF STORMS DEVELOPING OVER THE EASTERN PLAINS AFTER
SUNSET WITH FROTNAL CONVERGENCE SOUTH OF THE AREA...WILL REMOVE POPS
THESE AREAS. COULD SEE SOME PATCHY LOW CLOUDS BY MORNING...THOUGH
NOT ENOUGH TO AFFECT MIN TEMPERATURES MUCH.

SAME STORY TUESDAY WITH LOW LEVEL MOISTURE AND DEEP BUT WEAK
EASTERLY FLOW IN PLACE. WILL MAINTAIN CHANCE POPS FOR MOUNTAINS...
SLIGHT CHANCE ADJACENT AREAS...BUT WILL REMOVE POPS FOR THE EASTERN
PLAINS AS NO UPPER SUPPORT TO PUSH STORMS EASTWARD. MAX TEMPS A
LITTLE COOLER TUE...ESPECIALLY IF EARLY MORNING LOW CLOUDS ARE SLOW
TO ERODE...THOUGH FWC NUMBERS LOOK TOO COOL GIVEN WARM 700 MB
TEMPS AND WILL SHADE TOWARD WARMER FAN NUMBERS. TEMPS SHOULD REBOUND
WED AS SURFACE WINDS BECOME SOUTHWESTERLY/DOWNSLOPE BY LATE IN THE
DAY. STILL ENOUGH MOISTURE OVER THE MOUNTAINS TO RETAIN SLIGHT CHANCE
POPS.

EXTENDED...MRF DEPICTS UPPER RIDGE BUILDING OVER COLORADO THURSDAY
THEN SLOWLY SHIFTING WESTWARD AND FLATTENING FRIDAY AND SATURDAY AS
STRONG A S/W DIVES INTO THE NORTHERN PLAINS. THU LOOKS LIKE THE
DRIEST/HOTTEST DAY OF THE EXTENDED...WITH FROPA AND UPSLOPE
DEVELOPING FRI/SAT FOR INCREASING PRECIP CHANCES/SLIGHTLY COOLER
TEMPS. ENOUGH MOISTURE TO KEEP PRECIP CHANCES IN THE MOUNTAINS ALL
THREE DAYS.

.PUB...NONE

PETERSEN

In the hours before

Special weather statement, Jul 5, 12:00 PM MDT, 5 hours 16 minutes before
COZ058>081-051945-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT MON JUL 5 1999

.THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

WINDS ALOFT WILL BE QUITE WEAK TODAY...AS AN UPPER LEVEL HIGH
PRESSURE SYSTEM SHIFTS EASTWARD OVER COLORADO.  MONSOONAL MOISTURE
REMAINS ALONG THE SOUTHERN COLORADO BORDER...WITH DRIER CONDITIONS
ELSEWHERE.  MEANWHILE...A COOL FRONT WILL CONTINUE MOVING SOUTH
ACROSS THE AREA THIS AFTERNOON...BRINGING UPSLOPE FLOW...AND
INCREASING LOW LEVEL MOISTURE.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA AGAIN
THIS AFTERNOON...WITH SOMEWHAT HIGHER COVERAGE IN THE SOUTHERN
SANGRE DE CRISTO MOUNTAINS...THE SAN LUIS VALLEY...AND OVER THE
EXTREME SOUTHEAST CORNER OF COLORADO. AS LOW LEVEL MOISTURE INCREASES
OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING...THERE WILL BE
AN INCREASING CHANCE OF THUNDERSTORMS...MAINLY THIS EVENING...WITH
A FEW STORMS LINGERING INTO THE OVERNIGHT HOURS.

THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP ON THE SOUTHEAST
PLAINS...WILL BE HEAVY RAIN...DUE TO SLOW MOVEMENT OF THE STORMS.
THE THREAT OF SEVERE STORMS IS RELATIVELY LOW TODAY.
Special weather statement, Jul 5, 12:00 PM MDT, 5 hours 16 minutes before
COZ058>081-051945-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT MON JUL 5 1999

.THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

WINDS ALOFT WILL BE QUITE WEAK TODAY...AS AN UPPER LEVEL HIGH
PRESSURE SYSTEM SHIFTS EASTWARD OVER COLORADO.  MONSOONAL MOISTURE
REMAINS ALONG THE SOUTHERN COLORADO BORDER...WITH DRIER CONDITIONS
ELSEWHERE.  MEANWHILE...A COOL FRONT WILL CONTINUE MOVING SOUTH
ACROSS THE AREA THIS AFTERNOON...BRINGING UPSLOPE FLOW...AND
INCREASING LOW LEVEL MOISTURE.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA AGAIN
THIS AFTERNOON...WITH SOMEWHAT HIGHER COVERAGE IN THE SOUTHERN
SANGRE DE CRISTO MOUNTAINS...THE SAN LUIS VALLEY...AND OVER THE
EXTREME SOUTHEAST CORNER OF COLORADO. AS LOW LEVEL MOISTURE INCREASES
OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING...THERE WILL BE
AN INCREASING CHANCE OF THUNDERSTORMS...MAINLY THIS EVENING...WITH
A FEW STORMS LINGERING INTO THE OVERNIGHT HOURS.

THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP ON THE SOUTHEAST
PLAINS...WILL BE HEAVY RAIN...DUE TO SLOW MOVEMENT OF THE STORMS.
THE THREAT OF SEVERE STORMS IS RELATIVELY LOW TODAY.
Local storm report, Jul 5, 4:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    10 S PRITCHETT            CO    .75 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 4:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    10 S PRITCHETT            CO    .75 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 5:11 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    12 SW PRITCHETT           CO    1 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 5:11 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    12 SW PRITCHETT           CO    1 INCH HAIL
07/05/99   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:13 PM MDTSevere Thunderstorm WarningPUBBaca62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.